Alabama, 2003

Hail and Damaging Winds in Alabama, May 1 to 2, 2003

May 1 to 2, 2003 · NWS HUN · 61 events in 10 counties and zones

55 hail, 6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
61

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 1, 1:45 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 1, 1:45 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT THU MAY 1 2003

RUNNING A BIT BEHIND...LETS GET STARTED.

MCS IS MOVING THIS DIRECTION WITH BROKEN LINE OF SHRA/TSRA EXTENDING
FROM LAND-BETWEEN-THE-LAKES TO AROUND TUNICA MS. OUTFLOW BNDRY FROM
THIS VERY EVIDENT ON 88D...WITH NEW CONVECTION BEING FIRED BY IT.
FIRST PERIOD POPS ARE GOING TO BE BASED ON HOW FAST AND HOW MUCH OF
THIS CONVECTION MAKES IT THIS WAY. SKY COVER WILL BE MOSTLY CLOUDY
FOR AT LEAST THE EVENING HOURS...AND CIRRUS WILL PROBABLY BE AROUND
MOST OF THE NIGHT.

PRECIP WILL CONTINUE INTO FRIDAY...BUT THE MORE I LOOK AT THINGS THE
MORE I AM FEELING LIKE TONIGHT MAY BE THE BULK OF THE PRECIP. WILL
KEEP LIKELY POPS THOUGH...WITH LEFTOVER BOUNDARIES AND OTHER
ASSORTED INFLUENCES...PLUS COPIOUS MOISTURE. WILL HOLD IN CHC POPS
FOR FRIDAY NIGHT WITH FROPA OF THE WEAK FRONT CURRENTLY GETTING
ORGANIZED IN THE PLAINS. WILL TREND MORE TOWARD THE ETA SOLUTION OF
A WEAKER FRONT.

WILL HOLD SATURDAY DRY...ALTHOUGH GIVEN THE ETA SOLUTION I REALLY
COULDNT RULE OUT A SHOWER OR STORM EVEN THEN AS WEAK IMPULSES IN
THE UPPER LEVELS PROPAGATE THROUGH THE AREA. THEN THE FRONT RETURNS
AS A WARM FRONT ON SUNDAY. PREVIOUS FORECASTER ADDED IN POPS FOR
SUNDAY AND THESE POPS ARE LOOKING BETTER AND BETTER WITH EACH MODEL
RUN. RAIN WILL CONTINUE FOR MONDAY AND TUESDAY AS WELL...AND THIS
COULD BE A POTENTIALLY HEAVY RAINFALL EVENT...AS THE NEXT COLD FRONT
IS PROGGED TO STALL OVER THE AREA.

THE GFS FINALLY PUSHES THE FRONT SOUTH OF HERE BY WEDNESDAY...BUT BE
ON THE LOOKOUT...I CAME CLOSE TO ADDING POPS FOR WEDNESDAY...ONLY
DECIDING AGAINST IT AFTER SEEING ISC GRIDS FROM SURROUNDING OFFICES.
WILL LEAVE WEDNESDAY AND THURSDAY DRY AND NEAR CLIMO THIS PACKAGE.

GRIDS AND WEB GFX WILL BE OUT AFTER 3PM...SORRY FOR THE DELAY TODAY.

PRELIM DIGITS... (FIRST PERIOD POPS SUBJECT TO CHANGE)
MSL  63/80/58/79/57/73  262114
HSV  63/81/59/79/55/73  463114
4A9  61/80/57/78/51/72  563114
3A1  64/82/60/80/56/74  463114

.HUN...NONE.

JE/23
Hazardous weather outlook, May 1, 12:00 PM CST, 2 hours 47 minutes before
ALZ001>010-016-020230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

A SLOW MOVING COLD FRONT IN WESTERN TENNESSEE WILL KEEP THE
CHANCE OF ISOLATED SHOWERS AND THUNDERSTORMS OVER THE ENTIRE
AREA. SOME STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL WITH LOCALLY HEAVY RAINFALL ALSO POSSIBLE. THE BEST TIME
FOR ANY SEVERE WEATHER WILL BE FROM 3 PM TO 9 PM.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

A COLD FRONT MOVING THROUGH THE AREA WILL CONTINUE THE CHANCE OF
SHOWERS AND THUNDERSTORMS ON FRIDAY. A FEW STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

THE NEXT CHANCE OF MORE SHOWERS AND THUNDERSTORMS WILL BE SUNDAY
THROUGH TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD MONITOR LATER
WEATHER STATEMENTS FOR POSSIBLE ACTIVATION THIS AFTERNOON AND AGAIN
ON FRIDAY.

SHUMWAY

In the hours before

Special weather statement, May 1, 2:35 PM CST, 12 minutes before
ALZ001>005-012130-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
335 PM CDT THU MAY 1 2003

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN
NORTHWEST ALABAMA...

A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 40 MPH ACROSS
NORTHWEST ALABAMA THIS AFTERNOON. WIND GUSTS UP TO 50
MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN CAN BE
EXPECTED WITH THESE STORMS. THE STRONGEST PORTION OF THE LINE WILL
AFFECT THE COMMUNITIES OF FLORENCE...SHEFFIELD AND CHEROKEE THROUGH
430 PM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS.  DO NOT
STAND BY WINDOWS AND AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES
UNTIL THE STORM HAS PASSED.

CBD

The radar

The Northeast Alabama radar (KHTX), 85 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

55 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Lauderdale

When
May 1, 2:47 PM CST to 3:47 PM CST
Where
Lauderdale County, Green Hill
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.250, -86.517

penny size hail reported.

Thunderstorm Wind, Lauderdale

When
May 1, 2:59 PM CST to 3:59 PM CST
Where
Lauderdale County, Center Star
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -86.617

few trees down and power lines and power pole blown down.

Thunderstorm Wind, Franklin

When
May 1, 3:30 PM CST
Where
Franklin County, Red Bay
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -86.500

few trees down.

Thunderstorm Wind, Lauderdale

When
May 1, 3:58 PM CST
Where
Lauderdale County, Zip City
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -86.217

few trees down.

Thunderstorm Wind, Lawrence

When
May 1, 4:13 PM CST
Where
Lawrence County, Hillsboro
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -87.800

mobile home slightly damaged by thunderstorm winds.

Thunderstorm Wind, Madison

When
May 1, 4:30 PM CST
Where
Madison County, Huntsville
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.933, -87.767

large limbs blown down in downtown area.

Hail, Jackson

When
May 2, 12:55 PM CST
Where
Jackson County, Hytop
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.900, -87.783

golf ball hail reported.

Hail, Lauderdale

When
May 2, 1:20 PM CST
Where
Lauderdale County, Gravelly Spgs
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.200, -86.517

quarter size hail reported.

Hail, Cullman

When
May 2, 1:20 PM CST
Where
Cullman County, Joppa
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -87.683

penny size hail reported.

Hail, Cullman

When
May 2, 1:25 PM CST
Where
Cullman County, Baileyton
Measured
2.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -87.700

tennis ball size hail reported.

Hail, Marshall

When
May 2, 1:30 PM CST
Where
Marshall County, Arab
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -86.500

golf ball size hail reported.

Hail, Marshall

When
May 2, 1:30 PM CST
Where
Marshall County, Albertville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.333, -86.250

golf ball size hail reported.

Hail, Lauderdale

When
May 2, 1:30 PM CST
Where
Lauderdale County, Sullivan Xrds
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.517, -87.733

hen egg size hail reported.

Hail, Lauderdale

When
May 2, 1:35 PM CST
Where
Lauderdale County, Cloverdale
Measured
2.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.200, -86.300

tennis ball size hail reported.

Hail, Lauderdale

When
May 2, 1:50 PM CST
Where
Lauderdale County, Central Hgts
Measured
2.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.517, -87.733

tennis ball size hail reported

Hail, Cullman

When
May 2, 1:50 PM CST
Where
Cullman County, 4 mi S of Joppa
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.817, -87.650

golf ball size hail reported

Hail, Lauderdale

When
May 2, 1:55 PM CST
Where
Lauderdale County, Petersville
Measured
2.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.517

tennis ball size hail reported

Hail, Colbert

When
May 2, 1:55 PM CST
Where
Colbert County, Tuscumbia
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.517, -87.733

penny size hail reported

Hail, Marshall

When
May 2, 1:55 PM CST
Where
Marshall County, Arab
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.450, -87.483

golf ball size hail reported

Hail, Marshall

When
May 2, 2:05 PM CST
Where
Marshall County, Guntersville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.667, -87.300

quarter size hail reported

Hail, Franklin

When
May 2, 2:10 PM CST
Where
Franklin County, Russellville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.767, -87.700

quarter size hail reported

Hail, Marshall

When
May 2, 2:15 PM CST
Where
Marshall County, Horton
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.667, -87.700

nickel size hail reported

Hail, Franklin

When
May 2, 2:15 PM CST
Where
Franklin County, Russellville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.500, -87.417

golf ball size hail reported

Hail, Lauderdale

When
May 2, 2:16 PM CST
Where
Lauderdale County, 1 mi NE of Florence
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.667, -87.700

golf ball size hail reported

Hail, Colbert

When
May 2, 2:17 PM CST
Where
Colbert County, Leighton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.933, -86.750

penny size hail reported

Hail, Franklin

When
May 2, 2:20 PM CST
Where
Franklin County, Russellville
Measured
2.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.483, -87.283

tennis ball size hail reported. several automobies were damaged.

Hail, Lawrence

When
May 2, 2:30 PM CST
Where
Lawrence County, Mt Hope
Measured
1 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
34.483, -87.433

quarter size hail reported.

Hail, Lawrence

When
May 2, 2:30 PM CST
Where
Lawrence County, Courtland
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.933, -86.583

golf ball size hail reported

Hail, Colbert

When
May 2, 2:35 PM CST
Where
Colbert County, Sheffield
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.450, -87.483

nickel size hail reported

Hail, Colbert

When
May 2, 2:40 PM CST
Where
Colbert County, Colbert Hgts
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.633, -86.283

golf ball size hail reported

Hail, Lawrence

When
May 2, 2:40 PM CST
Where
Lawrence County, 5 mi NE of Mt Hope
Measured
2.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.933, -86.583

hen egg size hail reported.

Hail, Colbert

When
May 2, 2:43 PM CST
Where
Colbert County, Colbert Hgts
Measured
2.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -86.567

tennis ball size hail reported.

Hail, Madison

When
May 2, 2:50 PM CST
Where
Madison County, 2 mi N of Toney
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.883, -86.450

golf ball size hail reported

Hail, Lawrence

When
May 2, 2:52 PM CST
Where
Lawrence County, Moulton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.433, -86.933

penny size hail reported

Hail, Lawrence

When
May 2, 2:54 PM CST
Where
Lawrence County, 9 mi W of Moulton
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.367, -86.900

golf ball size hail reported

Hail, Madison

When
May 2, 3:00 PM CST
Where
Madison County, Hazel Green
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -86.500

golf ball size hail reported.

Hail, Lawrence

When
May 2, 3:00 PM CST
Where
Lawrence County, Mt Hope
Measured
2.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.433, -86.933

hen egg size hail reported

Hail, Jackson

When
May 2, 3:05 PM CST
Where
Jackson County, Woodville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.300, -87.000

penny size hail reported.

Hail, Madison

When
May 2, 3:06 PM CST
Where
Madison County, Hazel Green
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.750, -86.250

quarter size hail reported

Hail, Madison

When
May 2, 3:08 PM CST
Where
Madison County, 2 mi SE of Hazel Green
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -86.067

golf ball size hail reported

Hail, Madison

When
May 2, 3:20 PM CST
Where
Madison County, 2 mi SW of New Market
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.467, -85.783

golf ball hail reported

Hail, Morgan

When
May 2, 3:21 PM CST
Where
Morgan County, Hartselle
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.983, -86.967

nickel hail reported

Hail, Morgan

When
May 2, 3:33 PM CST
Where
Morgan County, Falkville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.067, -86.767

golf ball size hail reported

Hail, Marshall

When
May 2, 3:40 PM CST
Where
Marshall County, Arab
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.067, -86.783

penny size hail reported

Hail, Morgan

When
May 2, 3:40 PM CST
Where
Morgan County, Hartselle
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.100, -86.867

quarter size hail reported.

Hail, Cullman

When
May 2, 3:42 PM CST
Where
Cullman County, Battleground
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.067, -86.767

golf ball size hail reported

Hail, Jackson

When
May 2, 3:45 PM CST
Where
Jackson County, Trenton
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.067, -86.733

nickel size hail reported

Hail, Dekalb

When
May 2, 3:53 PM CST
Where
Dekalb County, Kilpatrick
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -86.217

penny size hail reported

Hail, Dekalb

When
May 2, 4:05 PM CST
Where
Dekalb County, Henagar
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.200, -86.167

nickel size hail reported

Hail, Cullman

When
May 2, 4:15 PM CST
Where
Cullman County, Bremen
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.200, -86.167

quarter size hail reported

Hail, Cullman

When
May 2, 4:15 PM CST
Where
Cullman County, Hanceville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.267, -86.217

penny size hail reported

Hail, Cullman

When
May 2, 4:17 PM CST
Where
Cullman County, 1 mi W of Hanceville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.300, -86.067

quarter size hail reported

Hail, Cullman

When
May 2, 4:18 PM CST
Where
Cullman County, Good Hope
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.200, -86.167

golf ball size hail reported

Hail, Cullman

When
May 2, 4:20 PM CST
Where
Cullman County, Hanceville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.950, -87.667

penny size hail reported

Hail, Cullman

When
May 2, 4:20 PM CST
Where
Cullman County, 2 mi E of Hanceville
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.633, -87.183

golf ball size hail reported

Hail, Marshall

When
May 2, 4:22 PM CST
Where
Marshall County, Albertville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -86.617

penny size hail reported

Hail, Marshall

When
May 2, 4:23 PM CST
Where
Marshall County, Boaz
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -86.083

penny size hail reported

Hail, Marshall

When
May 2, 4:30 PM CST
Where
Marshall County, Albertville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.967, -87.500

quarter size hail reported

Hail, Marshall

When
May 2, 4:30 PM CST
Where
Marshall County, Boaz
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.883, -87.900

quarter size hail reported

Hail, Dekalb

When
May 2, 4:40 PM CST
Where
Dekalb County, Painter
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.867, -87.450

penny size hail reported

Thunderstorm Wind, Marshall

When
May 2, 4:45 PM CST
Where
Marshall County, Boaz
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.433, -88.133

numerous trees and power lines blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362017, 5362018, 5362019, 5362236, 5362237, 5362238, 5362239, 5362240, 5362241, 5362242, 5362243, 5362244, 5362274, 5362275, 5362276, 5362277, 5362278, 5362279, 5362280, 5362281, 5362282, 5362283, 5362284, 5362285, 5362286, 5362287, 5362288, 5362289, 5362471, 5362472, 5362473, 5362474, 5362475, 5362476, 5362477, 5362478, 5362479, 5362522, 5362523, 5362524, and more.